Jump to content
CrazyBoards.org

Rapid cycling?


Recommended Posts

Hi, this is my first post, so please be gentle if I do anything wrong.

I've struggled with what I assumed was Major Depression since about the age of 15 or 16 (turned 43 yesterday. In the past few years, it's started to become apparent that I'm likely bipolar (type II) and my p-doc is starting to treat me as if I am after a couple of serious episodes earlier in the year.

I currently take 1500mg of lithium, 20mg Prozac, 40mg Latuda and have just started titrating lamotrigine at 12.5mg (I guess my p-doc is being conservative). Lithium has been a miracle for me over the past six months - mood is much more stable, suicidal ideation is almost gone. The Latuda is there specifically as an anti-psychotic as I have mild psychosis when episodic. No idea if the Prozac is doing anything for me ;) 

Anyway, yesterday was my birthday, which had me a little on edge as I'm starting to feel old (I have a lot of death issues). And then I had some bad-ish business news. 

Within about an hour or so I'd gone from a mediocre mood to showing signs of a full-on depressive episode. I've continued in that depressive state, and things are bad enough my wife has suggested I go see the crisis team and become an in-patient (which would be miserable as we're supposed to all go camping tomorrow).

So, couple of questions:

(1) Is it possible I'm actually rapid cycling? The speed and severity of this has left me a little concerned something new is happening.

(2) I've read anecdotally that some folk have had some "fun" titrating up on lamotrigine. My next bump (to 25mg) is on Tuesday.

Thanks in advance for reading and any advice you may be able to bring.

-m

Link to comment
Share on other sites

People can rapid cycle really quick sometimes even Hours..psychiatry doesn't always recognise that but most doctors can just treat symptoms

 

I have rapid cycling bipolar and when my illness began..I started prozac and I was switching within weeks, till I went on medication..my episodes now even if I've been off meds since January.. last about 6 to 7 weeks. I had two since the beginning of the year.

 

How quick do you reckon you switch or how many episodes you have a year?

Edited by StJimmy9151
Link to comment
Share on other sites

With the lamictal it's best to be conservative. But yes lamictal titration is "fun." It can make your mood a bumpy ride. But some people like it after they've gotten to a good dose. In my experience, mood changes can often be fast between dancing with binders and crying in a corner. It's sometimes a mixed episode. 

Link to comment
Share on other sites

Hi StJimmy,

This is my fourth or more episode in the past year, so I guess I meet the DSM definition of "rapid cycling". My depressive episodes seem to be longer (weeks to months), but I had a two-day mixed episode in March (as best as I can tell it was a mixed episode).

As I think you've picked up on, I'm also using the colloquial definition of going in and out of a mood state very quickly. Depression normally sneaks up on me -- I've never had full-blown depression arrive in an hour or two. I dread to think what would happen without the lithium and Latuda.

Thanks for your response.

@iaawal I swear felt a little bit "up" on the first few days, even at 12.5mg. Could all be in my head, though ;)

I had a short mixed episode with psychotic features in March -- really don't want to go back there, so *fingers crossed*.

Lithium is really doing great things for overall stability and certainly suicidal ideation....but I'm just a bit lower-than-baseline with it in terms of mood. I'm hoping (and so is my p-doc) that lamotrigine gives the baseline a nudge upwards -- which seems to be what both PubMed and the message boards indicate it is capable of doing.

Thanks for your response.

Link to comment
Share on other sites

People say its about the treatment ect. but it would be good if you can talk to psychiatrist about having a bipolar diagnosis if it is correct...this because if something happens..knock on wood..then people know to give you the right treatment and follow the 'bipolar guidelines' when it comes to prescriptions. 

 

Hope everything works out.

Stay Safe 

:)

Link to comment
Share on other sites

@StJimmy9151 my p-doc is indeed one of the ones who prefers to treat the symptoms rather than rush into a diagnosis. He did, however, refer to my treatment as being for bipolar in our last meeting. And luckily for me he's also the psychiatrist I would get as an in-patient at my local hospital, so there's continuity of care.

Thanks for the wise words and support :)

Link to comment
Share on other sites

I am a rapid cycler, it's a crazy ride.  When I titrated up on Lamictal (which is done very slowly by most Pdoc's) it was very very difficult and I experienced what you describe.  It does end the higher the dose.   I could run through every single mood I have ever experienced in a day. Very much a mixed state.  

I still cycle rapidly, I think its just my flavor of BP2.  

Link to comment
Share on other sites

Lamictal, even at low doses, can make you feel very odd. When I started on it I mostly felt sort of zippy and prickly, but I had some good crushing depressive crashes as well. 

^ this was my experience titrating on Lamictal too. I was a bit....everywhere really. Ultimately it wasn't for me but if you can get through the titration, it seems to work wonders for a lot of people. 

Link to comment
Share on other sites

Your mood may bounce all over the place, for some people more than others. You may get headaches, aches and pains (especially in your legs and lower back). You can find people complaining about titration all over the "Mood Stabilizers" forum. I'm lucky and mostly had the physical side effects, and a little anger. but even people with far worse side effects than I had love their lamictal.

Link to comment
Share on other sites

Your mood may bounce all over the place, for some people more than others. You may get headaches, aches and pains (especially in your legs and lower back). You can find people complaining about titration all over the "Mood Stabilizers" forum. I'm lucky and mostly had the physical side effects, and a little anger. but even people with far worse side effects than I had love their lamictal.

Thanks for the feedback. I've just spent most of my vacation irritable, easily angered, and sleeping more than usual (which is not  bad -- I normally have very poor sleep). No sign of a little hypomania.

The jump to 25mg hasn't really made much of a difference in terms of side effects, which I guess is something :D

Link to comment
Share on other sites

And, *boom*, something seems to have happened as-of today and I'm starting to feel a bit more 'normal' (whatever that is). Maybe my little cocktail (lithium 1500mg + Latuda 40mg + Prozac 20mg + lamotrigine 25mg) is starting to show promise :)

Either that, or it's the quiet before the hypomania storm ;)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...